The herbal drug kratom, has been linked to some narcotic overdose death, but whether it’s dangerous by itself isn’t clear. U.S. drug regulators have said it is essentially an opioid.
University of Colorado researchers reviewed 15 kratom-related deaths and found that in all but one, other opioids were present. Lead researcher Dr. Andrew Monte, an associate professor of emergency medicine said that when one considers cases of kratom-only deaths, additional testing should be done, because in all of the cases they examined, it was found that other drugs were involved when more comprehensive testing was done.
Kratom comes from a tree native to Southeast Asia. It is traditionally used to boost energy, decrease pain and treat illnesses. If taken in high doses, it acts like an opioid. It has also become a popular alternative treatment for pain and mood problems, also to help people withdraw from narcotics.
Kratom can be dangerous by itself if you take too much, Monte said.
Calls to poison centers with regards to kratom rose tenfold between 2010 and 2015, from 26 to 263, according to the U.S. Centers for Disease Control and Prevention.
Opioid abuse engagement solutions have a major role in treating opioid addiction.